Episode 52- How do we treat buprenorphine-induced withdrawal?
In this episode, we discuss how to treat buprenorphine-induced opioid withdrawal. The answer is more simple than you think!
“How do we treat buprenorphine-induced withdrawal?”:
– Bup has very high affinity at the mu opioid receptor – higher than almost every other full mu opioid agonist. If we give someone bup while they have other opioids in their system, bup will displace them from the receptor- leading to symptoms of opioid withdrawal
– Bup is only a partial agonist at the mu opioid receptor. Once it displaces full agonists this can also lead to symptoms of opioid withdrawal
– Precipitated withdrawal leads to rapid symptoms of aches, nausea, vomiting, and diarrhea within 1-2 hours after bup is given. Prior to giving bup, it is crucial that patients already be in moderate opioid withdrawal and they should also have been off of other opioids for 12-72 hours, depending on which opioid they abuse
– If the patient develops precipitated withdrawal after staring bup, we have a few options. Option one is reassurance and symptomatic treatment of the withdrawal but no further opioid therapy. Option two is stopping bup therapy and giving the patient full opioid agonists such as methadone. Option three is giving even more bup. By occupying almost all mu opioid receptors with high-dose bup, we can overcome the withdrawal symptoms
– The fear of precipitated withdrawal is one of the many reasons bup is underutilized. If it does happen, which should be relatively rare, we should feel comfortable in knowing that it can be treated easily and effectively- often times by simply giving more bup
– If you are giving bup to treat precipitated withdrawal and symptoms do not improve, a majority of the time the reason is that patients are either swallowing the sublingual film or are spitting it out; it’s very important to have observed administration of bup. After a max of 24-32 mg, patients should have a reduction in withdrawal symptoms, and if they aren’t, we can manage them symptomatically without other opioids
Hello and welcome to Episode 52 and the one-year anniversary of ER-Rx. Last week, we talked about the pharmacology of buprenorphine and discussed how to manage acute or post-op pain in patients on chronic bup therapy for opioid use disorder. I feel like bup is such an interesting medication that we often take for granted. And unfortunately, so many of us are uncomfortable with using bup in our practice. That’s why this week I wanted to continue talking about bup. I figure I can at least get some of my listeners even slightly more comfortable with bup and some of the rare, atypical situations that can come up. With this in mind, this week we’re going to talk about what to do if your patient experiences precipitated withdrawal after you give them bup in the ER or hospital setting.
To drive the point home, I’ll be discussing a case report published in 2021 in the journal Drug and Alcohol Review. The title of this article is; “Managing opioid withdrawal precipitated by buprenorphine with buprenorphine.” I should mention that there is hardly any professional guidance or literature that discusses using bup itself to treat bup-induced withdrawal.
Bup has very high affinity at the mu opioid receptor – higher than almost every other full mu opioid agonist including oxycodone, hydromorphone, fentanyl, and methadone, and also illegal drugs such as heroin. If you give someone bup while they still have these other drugs in their system, bup will displace these full agonists from the receptor- leading to symptoms of opioid withdrawal. As another insult, bup is only a partial agonist at the mu opioid receptor, and once it displaces these agonists this in turn can again contribute to symptoms of opioid withdrawal. Precipitated withdrawal leads to rapid symptoms of aches, nausea, vomiting, and diarrhea, among others, within about 1-2 hours after bup is given- and these symptoms can last up to 24 hours. This is why it’s crucial that during the induction phase of bup therapy, patients should already be in moderate opioid withdrawal as determined by the COWS score and they should also have been off of other opioids for 12-72 hours, depending on which opioid they abuse.
If your patient does develop precipitated withdrawal after staring bup, we have a few options. Option one is reassurance and symptomatic treatment of the withdrawal but no further opioid therapy. Option two is stopping bup therapy and giving the patient full opioid agonists such as methadone. Option three is giving even more bup—I know, it sounds crazy. Although not completely clear mechanistically, the idea is that by occupying almost all mu opioid receptors with high-dose bup, you can overcome the withdrawal symptoms. I know that this can be difficult to convince your patient of if they just had a bad experience with the bup you gave them, but it is in my opinion the most “pharmaceutically elegant” option- if your patient is willing to try it.
As an example, in this case study, they discuss a 53-year-old male with opioid use disorder who uses around 0.1 g of IV heroin daily and has for many years. This patient wanted to get off of heroin and presented for sublingual (SL) bup induction using Suboxone after stating he had been off of heroin for 29 hours—which is enough time for the heroin to leave the system. At the time he presented his COWS score was 16, which indicated moderate withdrawal symptoms. The clinic assumed the patient was telling the truth and the patient was in withdrawal, so they decided to start bup therapy.
One hour after a 2 mg bup test dose, his COWS dropped to 14. He was then given another 6 mg for a total dose of 8 mg. One hour after this, his COWS shot up to 33 unexpectedly, with signs and symptoms of severe opioid withdrawal. At this point, the treating team did exactly what they should have done. They included the patient in shared decision making and gave him the options listed above. After some strong coaching, he agreed to an additional 8 mg dose and admittance to the hospital under the Addiction Medicine service.
One hour after the last 8 mg bup dose, his COWS dropped to 22. After fluids, anti-emetics, and 5 mg of diazepam, the COWS dropped to 5 two hours after that. Three hours later, his COWS increased to 13 and he was given Tylenol and more anti-emetics and another 8 mg of bup for a total dose of 24 mg that day. By that night, his COWS dropped back to 3 and remained 1-2 overnight.
The next morning, his COWS score was 10 and he was given 16 mg of bup, after which his COWS dropped to 5. Now most centers will give 24 mg in this situation, which was the total dose given the previous day, but the authors wanted to monitor the patient for sedation knowing they could simply give more bup if needed. Later that afternoon, he required another 8 mg for a total of 24 mg for the second day, along with more Tylenol and antiemetics. After this dose, the patient felt no withdrawal symptoms and he was eventually discharged on day 4 taking 24 mg of bup daily.
So why did this patient have precipitated withdrawal, even though the treating team did everything correctly? Well, as is sometimes the case, it turns out that the patient wasn’t completely honest with his opioid use history. Not only did he use heroin, but he also still had methadone in his system when he was given the initial bup dose and this explained the onset of precipitated withdrawal. This highlights the importance of educating and questioning patients thoroughly prior to induction. Admittedly it is a little odd that the patient had withdrawal symptoms with a COWS of 16 when he presented with methadone still in his system, but remember that the unexpected often happens and each patient reacts to opioids and bup differently.
In conclusion, the fear of precipitated withdrawal is one of the many reasons bup is underutilized. But if you set up an algorithm or protocol for ordering bup, talk to your patients about their opioid abuse history, and discuss with them their previous experiences with bup, we can almost always avoid precipitated withdrawal. If it does happen, which should be relatively rare, we should feel comfortable in knowing that we can treat it easily and effectively- often times by simply given more bup. Also keep in mind that if you are giving bup to treat precipitated withdrawal and its not working, a majority of the time the reason is that patients are either swallowing the sublingual film or are spitting it out. I’ve had personal experience with a patient who did exactly this. So, it’s very important to have observed administration of bup in your ER. After a max of 24 to 32 mg, patients should at the very least be feeling better, and if they aren’t, well then we can still manage them symptomatically without other opioids or look at other causes of their symptoms.
As always, thank you so much for your time. We have randomly selected a winner for the one-year anniversary prize giveaway. The winner from Florida had this to say on Apple Podcasts: “I love listening to this podcast because I can listen to 1 or 2 on my way to work and it provides great info! As a paramedic, this podcast has really helped me understand the “why” we give certain meds.” Much appreciated! Thanks to everyone who entered and left a review- it is really very helpful.